The U.S. Food and Drug Administration recently issued a public warning
about the safety of azithromycin (Zithromax or Zmax). The popular antibiotic
can cause abnormal changes in the electrical activity of the heart that
may lead to a potentially fatal irregular heart rhythm.
According to the
FDA, patients at particular risk for developing this condition include those
with known risk factors such as existing QT interval prolongation, low
blood levels of potassium or magnesium, a slower than normal heart rate,
or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
The FDA has updated warning labels on the drug to reflect these new risks.
The new FDA drug warning is largely based on a
New England Journal of Medicine study that compared the risks of cardiovascular death in patients treated
with the antibacterial drugs azithromycin, amoxicillin, ciprofloxacin
(Cipro), and levofloxacin (Levaquin), or no antibacterial drug. Researchers
found an increase in cardiovascular deaths, and in the risk of death from
any cause, in persons treated with a 5-day course of azithromycin (Zithromax)
compared to persons treated with amoxicillin, ciprofloxacin, or no drug.
The FDA is cautioning health care professionals to consider the risk of
fatal heart rhythms with azithromycin when considering treatment options
for patients who are already at risk for cardiovascular events. Patients
are also encouraged to discuss any questions or concerns about azithromycin
or other antibacterial drugs with their health care professional.